FDA released an alert yesterday regarding investigation of new data about a potential risk of serious skin reaction from phenytoin therapy in Asian patients positive for a particular human leukocyte antigen (HLA) allele, HLA-B*1502. Specifically, the investigation is regarding preliminary data about the potential increase of risk in skin reactions including toxic epidermal necrolysis (TEN) and Stevens Johnson syndrome (SJS).
Fosphenytoin is a prodrug which is converted to phenytoin after administration. Therefore, fosphenytoin is directly related to FDA’s investigation. Fosphenytoin and Phenytoin are used to control seizures in epilepsy.
The particular human leukocyte antigen HLA-B*1502 allele “occurs almost exclusively” in patients who have an ancestry across Asia. Some examples FDA provides of those patients includes Han Chinese, Filipinos, Malaysians, South Asian Indians, and Thais.
Check out the Information for Healthcare Professionals Phenytoin and Fosphenytoin Sodium released by FDA. Here, they describe the increased risk of SJS and TEN in Asian ancestry patients with HLA-B*1502 allele.
SJS & TEN are a skin disorders that are life-threatening and most commonly drug induced. Please visit our past blogs on Promoting Stevens-Johnson Syndrome Awareness and Stevens-Johnson Syndrome—What you need to know about this Serious Disease
TEN & SJS can result in anxiety, serious pain and suffering. If you or anyone you know has SJS or TEN, you may want to contact the attorneys at Childers, Buck, and Schlueter to see how they can help protect your legal rights.